Tennessee, 2021

Flash Flooding and Flooding in Tennessee, September 18, 2021

September 18, 2021 · NWS OHX · 9 events in 4 counties and zones

Scattered showers and thunderstorms developed in the morning hours and continued into the early afternoon hours on September 18th. Significant flash flooding occurred across parts of Middle Tennessee including areas of Davidson, Putnam, Bedford and Coffee Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed in the morning hours and continued into the early afternoon hours on September 18th. Significant flash flooding occurred across parts of Middle Tennessee including areas of Davidson, Putnam, Bedford and Coffee Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 18, 9:29 AM CST, 30 minutes earlier.

Area forecast discussion, Sep 18, 9:29 AM CST, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Nashville TN
1029 AM CDT Sat Sep 18 2021

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

West to east upper trough axis aligned directly across middle Tn
this morning. 700-500mb flow pattern reveals the convergent
pattern in rgeard to the cell motion. The activity is converging
across northern middle TN. In particular along I-40 west of
Nashville. This trend is expected to continue through 21Z with the
upper level dynamics weakening as we move into the evening. Could
see additional flood advisorys across the area with perhaps a few
flkash flood warnings if the activity and strengthening persists.

For the forecast update, will adjust the hourly pops to sustain
the higher pops for a few more hours. Otw, temps look to be in
good shape although lower 80s for highs may become a stretch.

&&

.AVIATION...
12Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Very challenging weather pattern for middle TN.
Numerous slow moving showers and thunderstorms today. Storms won/t
be everywhere at all times and pinpointing exactly when is the
challenge. The most likely locations will be BNA/MQY followed by
CKV. The less chance is for CSV. Because of storm chances CIGs
will be all over the place. Widespread patchy fog just before
sunrise. At 11Z all TAF sites except BNA are VFR which is
currently LIFR. BNA and MQY will be MVFR by 15Z and will
predominately stay that way through at least 20Z. This could be
mixed with periods of VFR or even IFR with storms. Have chosen
this time frame as the most likely time for storms. This could
very well change. Not as confident about storms being predominate
at CKV and CSV so will cover this with VCTS. Even with VCTS CSV
could experience MVFR CIGs after 15Z By 00Z any storms should be
dieing off. This will allow for widespread fog once again
overnight.

With very SE light winds today any storms that develop will be
very slow moving.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening for Bedford-Cheatham-
Davidson-Giles-Hickman-Lawrence-Lewis-Marshall-Maury-Perry-
Robertson-Rutherford-Sumner-Wayne-Williamson-Wilson.

&&

DISCUSSION......21
AVIATION........12
Hazardous weather outlook, Sep 18, 1:46 AM CST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
246 AM CDT Sat Sep 18 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-191015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
246 AM CDT Sat Sep 18 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A Flash Flood Watch is in effect for central and southwest Middle
Tennessee today. Numerous showers and thunderstorms with moderate to
heavy rainfall are expected across the area today before a break in
rainfall occurs tonight. Areas that received heavy rainfall could
also see flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Flash Flood Watch is in effect for central and southwest Middle
Tennessee on Sunday. Numerous additional showers and thunderstorms
are anticipated on Sunday with moderate to heavy rainfall which may
lead to flash flooding. Total rainfall amounts from Saturday through
Sunday of 1 to 3 inches are expected, with locally higher amounts of
4 to 6 inches are possible.

More showers and storms are anticipated on Monday and Tuesday as
well, with locally heavy rainfall and localized flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for potential flash flooding today
and Sunday. Please relay any information about observed flooding to
the NWS while following all local, state, and CDC guidelines.

Shamburger

The radar

The Nashville radar (KOHX), 92 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 flood. Local standard time, as filed.

Flood, Putnam

When
September 18, 9:59 AM CST
Where
Putnam County, 2.34 mi NW of Cookeville to 2.56 mi WNW of Cookeville Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.190, -85.534

Kinniard Road at Dodson Branch Road was flooded. 1999 Gainesboro Grade was also flooded with a vehicle stranded in water.

Flash Flood, Davidson

When
September 18, 10:03 AM CST
Where
Davidson County, 1.49 mi SSE of Oak Hill to 2.26 mi ENE of Providence
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.081, -86.806

Tyne Blvd, Granny White Pike, Franklin Pike Circle, Hill Road, and Edmondson Pike north of Old Hickory Blvd were flooded and impassable in places.

Flood, Putnam

When
September 18, 10:13 AM CST
Where
Putnam County, 0.51 mi W of Cookeville Arpt to 0.07 mi W of Cookeville Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.199, -85.489

Whitaker Springs Road was flooded near the Putnam County Sports Complex as well as at Fisk Road.

Flood, Putnam

When
September 18, 10:13 AM CST
Where
Putnam County, 2.78 mi NNW of Holladay to 2.68 mi NNW of Holladay
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.186, -85.552

Country Farm Road near Pippin Road was flooded.

Flash Flood, Davidson

When
September 18, 10:25 AM CST
Where
Davidson County, 2.2 mi NNE of Belle Meade to 2.22 mi NNE of Belle Meade
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.127, -86.849

Belle Meade Blvd and the Belle Meade Plaza parking garage on Harding Road were flooded.

Flash Flood, Davidson

When
September 18, 10:25 AM CST
Where
Davidson County, 0.16 mi NE of Belle Meade to 0.17 mi NE of Belle Meade
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.102, -86.868

Richland Creek crested at 9.66 feet in moderate flood stage, which is the 3rd highest stage on record for this river gauge.

Flash Flood, Davidson

When
September 18, 10:51 AM CST
Where
Davidson County, 0.71 mi W of Tusculum to 0.88 mi W of Providence
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.072, -86.733

Sevenmile Creek was flooding Blackman Road and Nolensville Road at Edmondson Pike.

Flash Flood, Bedford

When
September 18, 1:05 PM CST
Where
Bedford County, 1.41 mi SSE of Normandy to 1.52 mi SSE of Normandy
Cause
Heavy Rain
Property damage
$15,000
Reported by
Social Media
Coordinates
35.431, -86.270

A house was reportedly flooded with vehicles floating down the creek in the 500 block of Carr Creek Road.

Flash Flood, Coffee

When
September 18, 1:42 PM CST
Where
Coffee County, 1.51 mi SSE of Fairview to 1.54 mi E of Flowertown
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.411, -86.216

Hickory Hills Road was flooded and impassable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986500, 986501, 986502, 986904, 986503, 986905, 986505, 986506, 986507.